Javascript is not enabled.

Javascript must be enabled to use this site. Please enable Javascript in your browser and try again.

Skip to content
Content starts here
CLOSE ×
Search
Leaving AARP.org Website

You are now leaving AARP.org and going to a website that is not operated by AARP. A different privacy policy and terms of service will apply.

No Medical Evidence That Taking Ibuprofen Makes Coronavirus Worse

Experts say it's still safe to use NSAIDs if you have a fever

Woman at medicine cabinet
JGI/Tom Grill

A fever is one of the first symptoms of COVID-19, the illness caused by the coronavirus. A cough and shortness of breath typically follow. If you have a mild case, you can often deal with your symptoms with common over-the-counter medications, such as acetaminophen (Tylenol) and nonsteroidal anti-inflammatory drugs (NSAIDs), like ibuprofen.

But recent reports have left some questioning whether NSAIDs could do more harm than good when it comes to the coronavirus. The French health ministry warned this month of “severe adverse events” related to NSAID use in patients with COVID-19. And a letter published in the medical journal Lancet suggests ibuprofen may make people more vulnerable to the coronavirus infection.

member card

AARP Membership — $12 for your first year when you sign up for Automatic Renewal

Get instant access to members-only products and hundreds of discounts, a free second membership, and a subscription to AARP the Magazine.

Join Now

Many health experts, however, say there's not enough solid scientific evidence right now to know for sure.

NSAID use could indicate other health problems

NSAIDs are commonly used to treat everyday aches and pains — including chronic ones, such as arthritis. And their widespread use is one reason it's difficult to confirm a link between them and worsening COVID-19 symptoms, says David Aronoff, a physician and director of the Department of Medicine's Division of Infectious Diseases at Vanderbilt University Medical Center.

Woman washing her soapy hands in a bathroom
Jodi Jacobson/Getty Images

More on Coronavirus

If a patient takes NSAIDs routinely, for example, it may be to help manage a more persistent health problem. At the same time, older adults and people with underlying health conditions are more likely to get severely ill from COVID-19, according to the Centers for Disease Control and Prevention. It's also likely that patients who have been hospitalized for COVID-19 took NSAIDs to help relieve their symptoms before seeking more advanced care.

membership-card-w-shadow-192x134

AARP Membership — $12 for your first year when you sign up for Automatic Renewal

Get instant access to members-only products and hundreds of discounts, a free second membership, and a subscription to AARP the Magazine.

"And so it becomes pretty easy to see that people who take NSAIDs are more likely to be the people who are sickest with COVID-19. And it's not because the medicines are causing that,” Aronoff says. Rather, NSAID use may indicate the patient was “more severely ill” from the beginning.

His conclusion: There's just not enough evidence to show that NSAIDs make a coronavirus infection worse. The Food and Drug Administration on March 19 issued a statement echoing his view. The agency said it “is investigating this issue further and will communicate publicly when more information is available.”

Flowers & Gifts

Proflowers

25% off sitewide and 30% off select items

See more Flowers & Gifts offers >

The World Health Organization (WHO) also has weighed in, tweeting, “Based on currently available information, WHO does not recommend against the use of ibuprofen.”

Check with an expert before treating symptoms

"As things stands now,” Aronoff says, health experts shouldn't advise people against taking a medicine that “they take on a regular basis under the supervision of a health care provider like a physician.”

That said, he recommends anyone with a fever, cough and shortness of breath to alert their health care provider. “If you normally take an NSAID or acetaminophen for fever, then it should be perfectly fine to do the same in this case,” he says. But it's always wise to double-check and to raise any questions or concerns with a doctor or pharmacist.

People with kidney disease or problems with stomach ulcers may be steered toward acetaminophen. “And on the flip side, if you have problems with hepatitis or liver trouble, then acetaminophen may not be the best choice. And that's why speaking with a pharmacist or a physician or nurse can be really very helpful,” Aronoff says.

membership-card-w-shadow-192x134

AARP Membership — $12 for your first year when you sign up for Automatic Renewal

Get instant access to members-only products and hundreds of discounts, a free second membership, and a subscription to AARP the Magazine.